ZocdocAnswersIs there any medical concern for my boyfriend's low libido?

Question

Is there any medical concern for my boyfriend's low libido?

My boyfriend and I have been dating for over a year. He's 22 and I'm 23. Since we started dating, I've always had a higher libido than he did, but mine isn't that high as it is. The majority of the time he tells me no or he's too tired, which I realize can be caused by the fact he does have depression and stress from work. Is it strange that we usually only have sex about once every 1 - 2 months? He also has told me that even when he was an adolescent he didn't masturbate very often and wasn't very interested in sexual thoughts.

Answer

Low libido is a common complaint, and I am sorry that this has caused concern within your relationship. I strongly recommend your boyfriend seek consultation with his physician, as there are many medical conditions that can cause low libido, and it is not possible to precisely determine the cause without a full medical evaluation. Simple fatigue from poor sleep can lead to reduced libido, as can anxiety and depression. Abnormalities of the thyroid gland can also affect libido. Multiple medications, including anti-depressant and beta blockers, can lead to sexual dysfunction. In addition, multiple conditions can lead to depressed levels of testosterone, which can affect libido. There is no accepted norm for the frequency of masturbation or the amount of sexual thoughts as an adolescent. In addition, there is also no "normal" for the frequency of sex in a relationship. However, this is clearly concerning for you, so I recommend your boyfriend see a physician. If he is also under the care of a psychiatrist for his depression, he should discuss these symptoms, as well, as better control of his depression could lead to improved libido. A full evaluation consists of a history and thorough physical exam. He may also require blood tests to evaluate several hormone levels. If there is concern for any testicular abnormality, he may require a testicular ultrasound.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.